IDEAS home Printed from
   My bibliography  Save this article

Martingale Approach To Pricing Perpetual American Options On Two Stocks


  • Hans U. Gerber
  • Hlias S. W. Shiu


We study the pricing of American options on two stocks without expiration date and with payoff functions which are positively homogeneous with respect to the two stock prices. Examples of such options are the perpetuai Margrabe option, whose payoff is the amount by which one stock outperforms the other, and the perpetual maximum option, whose payoff is the maximum of the two stock prices Our approach to pricing such options is to take advantage of their stationary nature and apply the optional sampling theorem to two martingales constructed with respect to the risk-neutral measure the optimal exercise boundaries, which do not vary with respect to the time variable, are determined by the smooth pasting or high contact condition the martingale approach avoids the use of differential equations. Copyright 1996 Blackwell Publishers.

Suggested Citation

  • Hans U. Gerber & Hlias S. W. Shiu, 1996. "Martingale Approach To Pricing Perpetual American Options On Two Stocks," Mathematical Finance, Wiley Blackwell, vol. 6(3), pages 303-322.
  • Handle: RePEc:bla:mathfi:v:6:y:1996:i:3:p:303-322

    Download full text from publisher

    File URL:
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Fajardo, J. & Mordeckiy, E., 2003. "Pricing Derivatives on Two Lévy-driven Stocks," Finance Lab Working Papers flwp_56, Finance Lab, Insper Instituto de Ensino e Pesquisa.
    2. Shuqing Jiang & Zongxia Liang & Weiming Wu, 2010. "Stock loan with Automatic termination clause, cap and margin," Papers 1005.1357,, revised Sep 2010.
    3. Louberge, Henri & Villeneuve, Stephane & Chesney, Marc, 2002. "Long-term risk management of nuclear waste: a real options approach," Journal of Economic Dynamics and Control, Elsevier, vol. 27(1), pages 157-180, November.
    4. Yijia Lin & Sheen Liu & Jifeng Yu, 2013. "Pricing Mortality Securities With Correlated Mortality Indexes," Journal of Risk & Insurance, The American Risk and Insurance Association, vol. 80(4), pages 921-948, December.
    5. Min Dai & Zuo Quan Xu, 2009. "Optimal Redeeming Strategy of Stock Loans," Papers 0906.0702,
    6. Decamps, Jean-Paul & Faure-Grimaud, Antoine, 2002. "Excessive continuation and dynamic agency costs of debt," European Economic Review, Elsevier, vol. 46(9), pages 1623-1644, October.
    7. Boyle, Phelim P. & Lin, X. Sheldon, 1997. "Bounds on contingent claims based on several assets," Journal of Financial Economics, Elsevier, vol. 46(3), pages 383-400, December.
    8. Fajardo, J. & Mordeckiz, E., 2004. "Duality and Derivative Pricing with Lévy Processes," Finance Lab Working Papers flwp_71, Finance Lab, Insper Instituto de Ensino e Pesquisa.
    9. Won, Chaehwan, 2009. "Valuation of investments in natural resources using contingent-claim framework with application to bituminous coal developments in Korea," Energy, Elsevier, vol. 34(9), pages 1215-1224.
    10. Svetlana Boyarchenko & Sergei Levendorskii, 2005. "American options: the EPV pricing model," Annals of Finance, Springer, vol. 1(3), pages 267-292, August.
    11. Ernst Eberlein & Antonis Papapantoleon & Albert N. Shiryaev, 2008. "Esscher transform and the duality principle for multidimensional semimartingales," Papers 0809.0301,, revised Nov 2009.
    12. Hainaut, Donatien, 2015. "Evaluation and default time for companies with uncertain cash flows," Insurance: Mathematics and Economics, Elsevier, vol. 61(C), pages 276-285.
    13. Sheldon Lin, X., 1998. "Double barrier hitting time distributions with applications to exotic options," Insurance: Mathematics and Economics, Elsevier, vol. 23(1), pages 45-58, October.
    14. Gerber, Hans U. & Shiu, Elias S. W., 1996. "Actuarial bridges to dynamic hedging and option pricing," Insurance: Mathematics and Economics, Elsevier, vol. 18(3), pages 183-218, November.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:bla:mathfi:v:6:y:1996:i:3:p:303-322. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.